Alert archive / Iowa / Flash Flood Warnings in 2016
Flash Flood Warning 34, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 22, 2016, 9:37 PM CDT for Story County, Iowa. It was in force for 6 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2016, 9:37 PM CDT (02:37 UTC)
- Expired
- Sep 23, 2016, 3:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Story County, IA
The radar
The Des Moines radar (KDMX), 29 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 10:25 PM CDT | FLASH FLOOD | 2 Wsw Ames, IA | STANDING WATER IN PLACES WITH SOME PLACES COVERED WITH FLOWING WATER ON LINCOLN WAY. MANHOLE COVER BLOWN ON STANGE ROAD. UNDERPASS FLOODED AT GRAND AVE. |
| Sep 22, 10:30 PM CDT | FLASH FLOOD | 1 W Ames, IA | COLLEGE CREEK ON ISU CAMPUS OUT OF ITS BANKS AND HAS REACHED THE BASE OF THE UNION DRIVE. HEAVY RAIN CONTINUES. |
| Sep 22, 10:40 PM CDT | FLASH FLOOD | 3 Wsw Ames, IA | PORTIONS OF LINCOLN WAY AND GRAND AVE FLOODED. OTHER STREETS IMPACTED INCLUDE SOUTH DAKOTA AND MORTENSEN...ARIZONA AND ONTARIO...ALONG WITH NUMEROUS OTHER ROADS. DEPTH OF WATER ESTIMATED TO BE 3 TO 4 FEET DEEP. |
| Sep 22, 11:23 PM CDT | HEAVY RAIN 4.02 | 4 Wnw Ames, IA | . |
| Sep 22, 11:30 PM CDT | FLASH FLOOD | 2 Nnw Ames, IA | STORES ALONG STANGE ROAD STARTING TO FLOOD WITH WATER FROM OUT FRONT. REPORT VIA SOCIAL MEDIA. |
| Sep 22, 11:55 PM CDT | FLASH FLOOD | 2 Ene Ames, IA | AMES PD REPORTS SEVERAL STREETS THROUGHOUT THE TOWN HAVE DEEP ENOUGH WATER TO CAUSE MULTIPLE STALLED VEHICLES IN AMES. |
| Sep 23, 12:00 AM CDT | FLASH FLOOD | 1 Sw Ames, IA | A WIDESPREAD AMOUNT WATER FLOWING RAPIDLY THROUGH A PARKING LOT AT JACK TRICE STADIUM. WATER ESTIMATED TO BE 3-6 DEEP AND UP TO BUMPERS ON SOME VEHICLES. |
| Sep 23, 12:00 AM CDT | FLASH FLOOD | 1 Sw Ames, IA | A WIDESPREAD AMOUNT WATER FLOWING RAPIDLY THROUGH A PARKING LOT AT JACK TRICE STADIUM. WATER ESTIMATED TO BE 3-6 DEEP AND UP TO BUMPERS ON SOME VEHICLES. REPORT VIA SOCIAL MEDIA VIDEO. |
| Sep 23, 12:11 AM CDT | HEAVY RAIN 5.02 | 2 Nnw Ames, IA | STORM TOTAL. REPORT VIA SOCIAL MEDIA. |
| Sep 23, 12:30 AM CDT | HEAVY RAIN 3.88 | 3 W Ames, IA | TOTAL AMOUNT SINCE RAIN BEGAN AT 8PM. |
| Sep 23, 12:30 AM CDT | HEAVY RAIN 5.11 | 2 Nne Ames, IA | TOTAL RAINFALL SINCE RAIN BEGAN AT 8PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1666 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.2
The text
As transmitted.
785 WGUS53 KDMX 230237 FFWDMX IAC169-230830- /O.NEW.KDMX.FF.W.0034.160923T0237Z-160923T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 937 PM CDT THU SEP 22 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN STORY COUNTY IN CENTRAL IOWA... * UNTIL 330 AM CDT. * AT 936 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. AROUND TWO TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. ADDITIONAL THUNDERSTORM DEVELOPMENT CONTINUES TO THE WEST WITH SEVERAL STORMS EXPECTED TO TRAIN ACROSS THE WARNED AREA THROUGH THE NEXT FEW HOURS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... AMES...NEVADA...HUXLEY...SLATER...IOWA STATE CENTER...MAXWELL... CAMBRIDGE...COLLINS...SHELDAHL...KELLEY AND AMES MUNICIPAL AIRPORT. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH MIDNIGHT TONIGHT CDT. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 102 AND 117. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4186 9370 4206 9370 4212 9338 4186 9326 $$ BEERENDS
4 follow-up statements
112 WGUS73 KDMX 230348 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1048 PM CDT THU SEP 22 2016 IAC169-230830- /O.CON.KDMX.FF.W.0034.000000T0000Z-160923T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STORY IA- 1048 PM CDT THU SEP 22 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR SOUTHERN STORY COUNTY... AT 1044 PM CDT...FLASH FLOODING WAS REPORTED ACROSS MUCH OF STORY COUNTY...PARTICULARLY AMES. MULTIPLE ROADS ARE FLOODED AND CLOSED. SOME MAJOR ROADS IMPACTED INCLUDE GRAND AVE...LINCOLN WAY...SOUTH DAKOTA AND MORTENSEN...AND ARIZONA AND ONTARIO. SMALL STREAMS AND CREEKS IN THE AMES AREA ARE ALSO STARTING TO SPILL OUT OF THEIR BANKS. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN AND ADDITIONAL RAINFALL IS CURRENTLY ONGOING OVER THE AREA. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... AMES...NEVADA...HUXLEY...SLATER...IOWA STATE CENTER...MAXWELL... CAMBRIDGE...COLLINS...SHELDAHL...KELLEY AND AMES MUNICIPAL AIRPORT. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 102 AND 117. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4186 9370 4206 9370 4212 9338 4186 9326 $$ SKOW
415 WGUS73 KDMX 230504 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1204 AM CDT FRI SEP 23 2016 IAC169-230830- /O.CON.KDMX.FF.W.0034.000000T0000Z-160923T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STORY IA- 1204 AM CDT FRI SEP 23 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR SOUTHERN STORY COUNTY... AT 1200 AM CDT...FLASH FLOODING WAS REPORTED ACROSS MUCH OF STORY COUNTY...PARTICULARLY AMES. MULTIPLE ROADS ARE FLOODED AND CLOSED. SOME MAJOR ROADS IMPACTED INCLUDE GRAND AVE...LINCOLN WAY...SOUTH DAKOTA AND MORTENSEN...AND ARIZONA AND ONTARIO. NUMEROUS CARS HAVE BEEN REPORTED STALLED ON AREA STREETS AND FLOODWATERS ARE NEARING MULTIPLE HOMES AND BUSINESSES. SMALL STREAMS AND CREEKS IN THE AMES AREA ARE ALSO SPILLING OUT OF THEIR BANKS. FOUR TO FIVE INCHES OF RAIN HAVE ALREADY FALLEN AND ADDITIONAL RAINFALL IS CURRENTLY ONGOING OVER THE AREA. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... AMES...NEVADA...HUXLEY...SLATER...IOWA STATE CENTER...MAXWELL... CAMBRIDGE...COLLINS...SHELDAHL...KELLEY AND AMES MUNICIPAL AIRPORT. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 102 AND 117. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4186 9370 4206 9370 4212 9338 4186 9326 $$ SKOW
126
WGUS73 KDMX 230639
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
139 AM CDT FRI SEP 23 2016
IAC169-230830-
/O.CON.KDMX.FF.W.0034.000000T0000Z-160923T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STORY IA-
139 AM CDT FRI SEP 23 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
SOUTHWESTERN STORY COUNTY...
AT 136 AM CDT...WHILE HEAVY RAIN HAS ENDED OVER THE AREA...FLOODING
CONTINUES IN THE AMES AREA. MULTIPLE ROADS ARE FLOODED AND CLOSED.
SOME MAJOR ROADS IMPACTED INCLUDE GRAND AVE...LINCOLN WAY...SOUTH
DAKOTA AND MORTENSEN...AND ARIZONA AND ONTARIO. NUMEROUS CARS HAVE
BEEN REPORTED STALLED ON AREA STREETS AND FLOODWATERS ARE NEARING
MULTIPLE HOMES AND BUSINESSES. SMALL STREAMS AND CREEKS IN THE AMES
AREA ARE ALSO SPILLING OUT OF THEIR BANKS. PLEASE SEE THE NEWLY
ISSUED RIVER FLOOD WARNINGS FOR THE SQUAW CREEK AND SKUNK RIVER FOR
INFORMATION ON FORECAST CRESTS LATER THIS MORNING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AMES...NEVADA...HUXLEY...IOWA STATE CENTER...MAXWELL...CAMBRIDGE...
KELLEY AND AMES MUNICIPAL AIRPORT.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 102 AND 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 4186 9359 4196 9370 4206 9370 4210 9350
4186 9334
$$
SKOW590
WGUS73 KDMX 230836
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
336 AM CDT FRI SEP 23 2016
IAC169-230846-
/O.EXP.KDMX.FF.W.0034.000000T0000Z-160923T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STORY IA-
336 AM CDT FRI SEP 23 2016
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN STORY COUNTY HAS
EXPIRED...
THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.
LAT...LON 4186 9359 4196 9370 4206 9370 4210 9350
4186 9334
$$
SKOWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 7:00 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Sep 22, 7:00 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 700 PM CDT Thu Sep 22 2016 .SHORT TERM.../This evening through Friday/ Issued at 307 PM CDT Thu Sep 22 2016 The situation is still conducive for heavy rains tonight but hopefully not to the same extent as yesterday. Water vapor imagery does not show the moisture fetch to the same degree as was shown Wednesday, but there is a decided back edge to the vertical motion passing through the Plains into western KS/NE which should aid lift into the night. This has resulted in weak but broad mid level kinematic forcing with a ribbon of somewhat favorable mid level temp and theta-e lapse rates from KS into IA. Thermodynamically the forcing is somewhat better with 850/700mb warm advection noted into IA and 0-2km moisture pooling into our baroclinic zone as well. 20Z surface analysis shows at least two boundaries, one tied into low pressure near Lincoln between Red Oak and Atlantic, another farther northeast through the Des Moines metro area more associated with previous MCS outflow and likely another from Estherville to Grinnell with seems to be immediately associated with the weak MCS. This will provide for ample isentropic lift into the night, but the flow is weaker along the 305K inflow surface vs last night, down to 15- 30kts. RAP elevated instability layers suggest elevated CAPEs will reach uncapped 1500 j/kg later tonight sustaining additional MCS development. There could be a few strong to severe storms, but overall the Marginal Risk seems fine due to reduced effective shear. .LONG TERM.../Friday night through Thursday/ Issued at 307 PM CDT Thu Sep 22 2016 Expecting some early morning ongoing convection across the eastern and northeastern areas to end by mid to late morning. Warm front will finally retreat north into the afternoon hours with rather warm and humid conditions across the area for the remainder of the day. Some cloud cover extending across the northeast with light showers then will give way to some sun in the afternoon. As has been advertised...highs will warm into the upper 80s to lower 90s over the south with the upper 70s in the far north by late day Friday. No rainfall is expected until the long wave trough approaches Saturday morning with showers and thunderstorms moving into Central Iowa by mid to late afternoon. Remnant tropical moisture from Paine will probably still be available at this time across our area. With a ribbon of higher precipitable water and decent convergence along the boundary...will likely see a decent rain event with up to an inch additional from Saturday evening through Sunday. Once this feature pulls east...the models are in some consensus for next week. Both the Euro and GFS now suggest that the H500 long wave trough will keep the moisture channel south and east of the region. This should allow for a period of little to no precipitation and help the river situation across the area. Temperatures next week look cooler and more seasonal for the first week of fall. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 700 PM CDT Thu Sep 22 2016 Additional thunderstorms and showers expected to develop by late evening into the overnight hours. Expect main impacts to be at KFOD and possibly KALO, KMCW, and KDSM as the activity spreads across the state overnight. Potential for continued development near the KFOD area into early Friday, thus highlighted for now with a VCSH. As trends become more apparent, will fine tune the mentions. CIGS MVFR to low VFR overnight and may have some IFR across KFOD. && .HYDROLOGY... Issued at 307 PM CDT Thu Sep 22 2016 Magnitude and placement of the heavy rains will be key tonight. As mentioned above the environment is not as favorable as last night but still supports heave rain. The surface based potential is trying to recover with uncapped 1500-2500 j/kg MLCAPEs now in place over SW IA. This recovery may be too late to get anything going, but will likely aid slightly elevated convection just to the north and east tonight. The latest objective analysis pegs 0-2km moisture convergence along the Highway 20 to 30 corridors so this will be the favored location, likely anchored along or just south of the current Waterloo MCS which won't go away. Precipitable waters are already around 2” with warm cloud depths higher than yesterday to 4km. Thus the moisture transport and instability components will not be as good as yesterday, but efficient rains are still anticipated. This will result in 1” rainfall amounts through the aforementioned favored corridor with locally higher amounts from 2-3” possible, thankfully south of where yesterday's heavy rain occurred. Storms will not be fast moving with a mean of only 15-20kts and Corfidi vectors slow to the south. Thus have kept the flash flood watch in place through 18z Fri and expanded down to the full Highway 30 corridor from Guthrie County eastward. A small section of west central IA counties has been canceled however, which does not seem to be under the gun and didn't receive much rain overnight. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday afternoon for IAZ004>007- 015>017-023>028-034>039-046>050. && SHORT TERM...Small LONG TERM...REV AVIATION...Beerends HYDROLOGY...Small
Hazardous weather outlook, Sep 22, 4:17 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 417 PM CDT THU SEP 22 2016 IAZ004>007-015>017-023>028-034>039-046>050-231100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- TAMA- 417 PM CDT THU SEP 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ADDITIONAL THUNDERSTORMS ARE EXPECTED TONIGHT WHICH MAY PRODUCE HEAVY RAIN AND POTENTIALLY FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THERE IS A MARGINAL RISK OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WIND THE THREATS IF ANYTHING OCCURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTER A BREAK FRIDAY NIGHT...THUNDERSTORMS ARE AGAIN ANTICIPATED LATE SATURDAY INTO SUNDAY. HEAVY RAIN WILL STILL BE POSSIBLE BUT THE SEVERE WEATHER POTENTIAL IS LOW FOR THE TIME BEING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TONIGHT. IAZ033-044-045-057>062-070>075-081>086-092>097-231100- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 417 PM CDT THU SEP 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE ARE CHANCES FOR THUNDERSTORMS TONIGHT...MAINLY FOR CENTRAL IOWA NORTH OF HIGHWAY 34. THERE IS A MARGINAL RISK OF SEVERE WEATHER AND HEAVY RAIN WITH LARGE HAIL AND DAMAGING WIND THE THREATS IF ANYTHING OCCURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTER A BREAK FRIDAY NIGHT...THUNDERSTORMS ARE AGAIN ANTICIPATED LATE SATURDAY INTO SUNDAY. HEAVY RAIN WILL STILL BE POSSIBLE BUT THE SEVERE WEATHER POTENTIAL IS LOW FOR THE TIME BEING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TONIGHT. SMALL
In the hours before
Local storm report, Sep 22, 6:11 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
611 PM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN GREENE 42.90N 92.80W
09/22/2016 M10.40 INCH BUTLER IA FIRE DEPT/RESCUE
STORM TOTAL SINCE RAIN BEGAN FALLING ON
WEDNESDAY. RAINFALL TOTAL SINCE LAST REPORT
AT 1047PM ON 9/21 WAS 2.9 INCHES...FOR A
STORM TOTAL OF 10.4 INCHES. /REPORT THROUGH
1047PM ON 9/21 WAS 7.5 INCHES PER EARLIER
LSR./ RELAYED BY BUTLER COUNTY EMERGENCY
MANAGEMENT AGENCY.
&&
JAZLocal storm report, Sep 22, 6:55 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 1 WNW PARKERSBURG 42.58N 92.80W
09/22/2016 M3.15 INCH BUTLER IA CO-OP OBSERVER
. THE DURATION OF THE HEAVY RAIN EVENT WAS
36 HOURS.
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, Sep 22, 9:16 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 916 PM CDT THU SEP 22 2016 IAZ048-060-230245- STORY IA-POLK IA- 916 PM CDT THU SEP 22 2016 ...STRONG THUNDERSTORM IN NORTHERN POLK AND SOUTHERN STORY COUNTIES... AT 915 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HUXLEY...OR 9 MILES NORTH OF ANKENY...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HUXLEY...MAXWELL...CAMBRIDGE...ELKHART AND ALLEMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4184 9363 4192 9360 4190 9334 4174 9339 TIME...MOT...LOC 0215Z 288DEG 11KT 4186 9355 SKOW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 9:16 PM CDT | Special Weather Statement | DMX | Polk | 29 min |
| Sep 22, 11:24 PM CDT | Flash Flood Warning | DMX | Bremer, Butler, Cerro Gordo, Franklin | 6 hr |
| Sep 23, 12:22 AM CDT | River Flood Warning | DMX | Story | 31 hr |
| Sep 23, 1:14 AM CDT | River Flood Warning | DMX | Polk, Story | 33 hr |
| Sep 23, 1:22 AM CDT | Flash Flood Warning | DMX | Hancock, Wright | 6 hr |
| Sep 23, 3:36 AM CDT | Flash Flood Warning | DMX | Franklin, Humboldt, Kossuth, Wright | 6 hr |
| Sep 23, 5:19 AM CDT | Areal Flood Warning | DMX | Butler, Franklin | 6 hr |
| Sep 23, 5:42 AM CDT | Flash Flood Warning | DMX | Palo Alto, Pocahontas | 4 hr |
| Sep 23, 7:15 AM CDT | Areal Flood Warning | DMX | Hancock, Wright | 4 hr |
| Sep 23, 11:12 AM CDT | Areal Flood Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Hancock, Wright | 48 hr |
Nearby
Flash Flood Warnings in Iowa, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.